North Dakota, 2012

Hail in North Dakota, June 17, 2012

June 17, 2012 · NWS BIS · 4 events in 3 counties and zones

Tornado Watch number 404 was in effect during this event. A short wave trough moving east across southern Canada combined with daytime instability to trigger strong to severe thunderstorms across northern North Dakota during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 404 was in effect during this event.

A short wave trough moving east across southern Canada combined with daytime instability to trigger strong to severe thunderstorms across northern North Dakota during the evening. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 6:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 6:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT SUN JUN 17 2012

.DISCUSSION...TORNADO WATCH 404 REMAINS IN EFFECT FOR LAMOURE AND
DICKEY COUNTIES. ENOUGH INSTABILITY AND LIFT HAS DEVELOPED ACROSS
SOUTHEASTERN SASKATCHEWAN AND SOUTHWESTERN MANITOBA THIS AFTERNOON
FOR STRONG THUNDERSTORM DEVELOPMENT. THESE STORMS WERE MAINLY
MOVING DUE EAST ALONG THE 850MB-300MB MEAN WIND VECTOR.
HOWEVER...THE RIGHT MOVING SUPERCELL VECTORS ARE WEST-NORTHWESTERLY
WITH THE RIGHT-MOVING STORMS BEGINNING TO SAG INTO EXTREME
NORTHERN NORTH DAKOTA. AS A RESULT...INCREASED POPS NORTH THROUGH
THE EVENING. THIS ACTIVITY SHOULD BEGIN TO BREAK APART AFTER 03Z
WITH THE LOSS OF DAYTIME HEATING. THE UPDATED GRIDDED/TEXT
PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS
WILL BE NEAR KMOT AND KJMS. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE FURTHER WEST THROUGH SUNSET...WITH THE POTENTIAL FOR
SHOWER AND THUNDERSTORM ACTIVITY TO LINGER INTO TOMORROW
ESPECIALLY AT KISN AND KMOT. WIND GUSTS OF 25 TO 30 KTS WILL ALSO
BE POSSIBLE AT KJMS...KDIK AND KBIS ON MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jun 17, 6:33 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT SUN JUN 17 2012

NDZ048-051-190045-
LA MOURE-DICKEY-
733 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH
THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
FRIDAY NIGHT INTO NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT FEW HOURS.

NDZ001-009-010-017>023-025-031>037-040>047-050-190045-
DIVIDE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
733 PM CDT SUN JUN 17 2012 /633 PM MDT SUN JUN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS WEST AND
CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS ARE POSSIBLE ACROSS
NORTHERN NORTH DAKOTA THIS EVENING. THE MAIN SEVERE WEATHER
THREATS ACROSS THE NORTH WILL BE LARGE HAIL...STRONG WINDS...AND
AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH
THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
FRIDAY NIGHT INTO NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-011>013-190045-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
733 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THIS EVENING.
THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...STRONG
WINDS...AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH
THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
FRIDAY NIGHT INTO NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT FEW HOURS.

TM

In the hours before

Special weather statement, Jun 17, 5:18 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT SUN JUN 17 2012

NDZ002-003-180000-
BURKE-RENVILLE-
618 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NORTH OF COLUMBUS NEAR THE INTERNATIONAL
BORDER...MOVING EAST SOUTHEAT AT 45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH... AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLAXTON...            NORTHGATE...

BE PREPARED FOR LATER STATEMENTS AND POSSIBLE WARNINGS...SHOULD THIS
STORM INTENSIFY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 17, 5:48 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 17 2012

NDZ004-180015-
BOTTINEAU-
648 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL BOTTINEAU
COUNTY...MOVING SOUTHEAST AT 30 MPH.

FUNNEL CLOUDS...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LANDA...              ROTH...               SOURIS...
  CARBURY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TARDIF-HUBER
Special weather statement, Jun 17, 6:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SUN JUN 17 2012

NDZ002>004-180045-
BOTTINEAU-BURKE-RENVILLE-
700 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN RENVILLE COUNTY...
MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SHERWOOD...           LORAINE...            MOHALL...
  ANTLER...

BE PREPARED FOR LATER STATEMENTS AND POSSIBLE WARNINGS...SHOULD THIS
STORM INTENSIFY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TARDIF-HUBER
Special weather statement, Jun 17, 6:32 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT SUN JUN 17 2012

NDZ004-005-013-180130-
BOTTINEAU-PIERCE-ROLETTE-
732 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BOTTINEAU...MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LAKE METIGOSHE STATE PARK...                DUNSEITH...
  OVERLY...             THORNE...             SHELL VALLEY...
  ROLETTE...            BELCOURT...           ROLLA...
  MYLO...               NANSON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER
Special weather statement, Jun 17, 7:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT SUN JUN 17 2012

NDZ004-005-012-180215-
BOTTINEAU-MCHENRY-ROLETTE-
810 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
BOTTINEAU TO 35 MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SOURIS...             NEWBURG...            RUSSELL...
  CARBURY...            LAKE METIGOSHE STATE PARK...
  KRAMER...             BOTTINEAU...          UPHAM...
  INTERNATIONAL PEACE GARDEN...               GARDENA...
  OMEMEE...             DUNSEITH...           ST. JOHN...
  SHELL VALLEY...       OVERLY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

TARDIF-HUBER
Special weather statement, Jun 17, 7:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUN 17 2012

NDZ005-180200-
ROLETTE-
832 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ROLETTE COUNTY...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ROLLA...              MYLO...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Rolette

When
June 17, 7:45 PM CST to 7:52 PM CST
Where
Rolette County, 5.6 mi S of Rolla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.770, -99.620

Hail, Bottineau

When
June 17, 7:55 PM CST to 8:00 PM CST
Where
Bottineau County, 0.91 mi W of Willow City
Measured
0.75 in hail
Reported by
Public
Coordinates
48.600, -100.300

Hail, Pierce

When
June 17, 8:30 PM CST to 8:36 PM CST
Where
Pierce County, 8.05 mi ENE of Barton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.530, -100.000

Hail, Pierce

When
June 17, 9:30 PM CST to 9:35 PM CST
Where
Pierce County, 0.92 mi W of Rugby
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.370, -100.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381053, 381054, 381055, 381056.